QUESTION: Dear Dr.
I am 26 years old. I used to masturbate since puberty (14-15 years of age) once per weak on average. I used to hold my ejaculation with masturbation by squeezing the penis head and releasing the sperm after 3-5 minutes. Quit masturbation since last 8 months.
Since last few weeks, I am experiencing some sort of sexual problems whereby I am feeling decreased sex drive. Even I am having problem in having an erection. There is a lack of morning and spontaneous erection. I can only have erection when stimulated by hand and that too is quite week.
I am making a connection of this problem with the consumption of Finasteride u.s.p (1 mg), which a dermatologist has prescribed for controlling hair loss. I took it daily for a month and after experiencing these horrifying changes, I stopped. I read on Internet and FDA website about the possible side effects of this drug which include, but not limited to, Decreased libido, erectile dysfunction, abnormal ejaculation, dizziness etc.
My questions are:
1.) Is masturbation injurious and harmful for a man's health in general and overall sexual health in particular?
2.) Do you think that my problem is more related to adverse impact of masturbation as I have been doing it for the last 12 years.
3.) Or is my problem caused by this damaging drug "Finasteride u.s.p". If so, is there any way to counter the side effects it has created?
4.) Is erectile dysfunction is treatable (curable)?
ANSWER: Your answers are:
1) Masturbation is not injurious or harmful to your sexual health.
2) Your current problem is highly unlikely to be due to the impact of masturbation.
3) Finasteride can cause multiple problems, but the very low dose of only 1 mg for hair loss makes it less likely. Now that you've stopped the finasteride, you should know in a month or so if things have gotten back to normal or not. If there is still a problem, check with your physician.
4) ED is certainly treatable but only rarely is it curable. As stated above, if the problem is persistent, check with your physician.
---------- FOLLOW-UP ----------
QUESTION: You have wrote the following statement in your answer:
ED is certainly treatable but only rarely is it curable. As stated above, if the problem is persistent, check with your physician.
Would you be king enough to explain it as I am confused if it can be treated then why not cured? Do you mean to say that ED cannot be permanently resolved and requires constant medication?
ED can be caused by multiple factors that are not curable such as arteriosclerosis, vascular disease, diabetes, neuropathy (nerve damage), endothelial cell damage inside the erection bodies, peyronie's, etc. These underlying problems are not curable so the ED is not curable. About the only curable causes are psychological and possibly hormonal.
Sometimes the problem is related to anxiety or nervousness and will resolve by themselves but this falls under the "psychological" causes.
If you have ED that is persistent with no obvious or curable cause, then your choice may be to take medication or treatment or do without.